American Journal of Computational Mathematics
Vol.2 No.4(2012), Article ID:25494,5 pages DOI:10.4236/ajcm.2012.24036

Nonconforming H1-Galerkin Mixed Finite Element Method for Pseudo-Hyperbolic Equations

Yadong Zhang1*, Yuqi Niu1, Dongwei Shi2

1School of Mathematics and Statistics, Xuchang University, Xuchang, China

2Department of Mathematics, Henan Institute of Science and Technology, Xinxiang, China

Email: *

Received July 22, 2012; revised October 1, 2012; accepted October 17, 2012

Keywords: Pseudo-Hyperbolic Equation; Nonconforming; H1-Galerkin Mixed Finite Element; Error Estimate


Based on H1-Galerkin mixed finite element method with nonconforming quasi-Wilson element, a numerical approximate scheme is established for pseudo-hyperbolic equations under arbitrary quadrilateral meshes. The corresponding optimal order error estimate is derived by the interpolation technique instead of the generalized elliptic projection which is necessary for classical error estimates of finite element analysis.

1. Introduction

Consider the following initial-boundary value problem of pseudo-hyperbolic equation


where is bounded convex polygonal domain in with Lipschitz continuous boundary.

is smooth function with bounded derivatives,

, and f are given functions, and

for positive constants and.

The pseudo-hyperbolic equation is a high-order partial differential system with mixed partial derivative with respect to time and space, which describe heat and mass transfer, reaction-diffusion and nerve conduction, and other physical phenomena. This model was proposed by Nagumo et al. [1]. Wan and Liu [2] have given some results about the asymptotic behavior of solutions for this problem. Guo and Rui [3] used two least-squares Galerkin finite element schemes to solve pseudo-hyperbolic equations.

On the other hand, H1-Galerkin mixed finite element method (see [4]) has been under rapid progress recently since this method has the following advantages over classical mixed finite element method. The method allows the approximation spaces to be polynomial spaces with different orders without LBB consistency condition and there is no requirement of the quasi-uniform assumption on the meshes. For example, Pani [4,5] proposed an H1-Galerkin mixed finite element procedure to deal with parabolic partial differential equations and parabolic partial integro-differential equations, respectively. Liu and Li [6,7] applied this method to deal with pseudohyperbolic equations and fourth-order heavy damping wave equation. Further, Shi and Wang [8] investigated this method for integro-differential equation of parabolic type with nonconforming finite elements including the ones studied in [9,10].

It is well-known that the convergence behavior of the well-known nonconforming Wilson element is much better than that of conforming bilinear element. So it is widely used in engineering computations. However, it is only convergent for rectangular and parallelogram meshes. The convergence for arbitrary quadrilateral meshes can not be ensured since it passes neither Irons Patch Test [11] nor General Patch Test [12]. In order to extend this element to arbitrary quadrilateral meshes, various improved methods have been developed in [13-24]. In particular, [19-24] generalized the results mentioned above and constructed a class of Quasi-Wilson elements which are convergent to the second order elliptic problem for narrow quadrilateral meshes [23].

In the present work, we will focus on H1-Galerkin nonconforming mixed finite element approximation to problem (1) under arbitrary quadrilateral meshes. We firstly prove the existence and uniqueness of the solution for semi-discrete scheme. Then, based on a very special property of the quasi-Wilson element i.e. the consistency error is one order higher than interpolation error, we deduce the optimal order error estimates for semidiscrete scheme directly without using the generalized elliptic projection which is a indispensable tool in the tradition finite element methods.

This paper is arranged as follows. In Section 2, we briefly introduce the construction of nonconforming mixed finite element. In section III, we will discuss the H1-Galerkin mixed finite element scheme for pseudohyperbolic equations. At last, the corresponding optimal order error estimates are obtained for semi-discrete scheme.

2. Construction of Nonconforming Mixed Finite Element

Assume to be the reference element in the plane with vertices


Let and be the four edges of.

We define the finite elements by

where, , ,


When, it is the so-called Wilson element.

The interpolations defined above are properly posed and the interpolation functions can be expressed as


Given a convex polygonal domain, Let

be a decomposition of such that

satisfies the regularity assumption [11], where K denotes a convex quadrilateral with vertices

, is the diameter of the finite element K.

Then there exists a invertible mapping

The associated finite element space and are defined as


Then for allwe define the interpolation operators and by


Let be the set of square integrable functions on and the space of two dimensional vectors which have all components in with its norm. Let be the space of vectors in

which has divergence in with norm denotes the inner product. For our subsequent use, we also use the standard sobolve space with a norm Especially for, we denote and

Throughout this paper, C denotes a general positive constant which is independent of h.

3. Nonconforming H1-Galerkin Mixed Finite Element Method for the Semi-Discrete Scheme

Let and, then the corresponding weak formulation is: Find , such that


The corresponding semi-discrete finite element procedure is: Find, such that


For all, we define


It is easy to see that and are norms of

and, respectively.

Theorem 1. Problem (3) has a unique solution.

Proof. Let and the basis of and

. Suppose that

then (3) can be written as



Sine (4) gives a system of nonlinear ordinary differential equations (ODEs) for the vector function and, by the assumptions on and the theory of ODEs, it follows that and has the unique solution for (see [25]). Therefore the proof is complete.

4. Error Estimates

In order to get the error estimates the following lemma which will play an important role in our analysis and can be found in [24].

Lemma 1. For all, then there holds

where denotes the outward unit normal vector to.

Now, we will state the following main result of this paper.

Theorem 2. Suppose that and be the solutions of the (2) and (3), respectively,

, and

, then we have






Proof. Let

It is easy to see that for all, there hold the following error equations


Choosing in (7(a)) and using the CauchySchwartz’s inequality yields


Further, choosing in (7(b)) leads to


For the right side of (9), applying -Young’s inequality and noting that is a smooth function with bounded derivatives, we get



By Lemma 1 and -Young’s inequality, we have


Choosing small and combining (9)-(12), we can derive


Integrating the both sides of (13) with respect to time from 0 to t, by Gronwall’s lemma and noting , we obtain


together with (8), there yields


Finally, by use of the triangle inequality, (14) and (15), we get (5) and (6). The proof is completed.

5. Acknowledgements

This research is supported by National Natural Science Foundation of China (Grant No.10971203); Tianyuan Mathematics Foundation of the National Natural Science Foundation of China (Grant No.11026154) and the Natural Science Foundation of the Education Department of Henan Province (Grant Nos.2010A110018; 2011A110020).


  1. J. Nagumo, S. Arimoto and S. Yoshizawa, “An Active Pulse Transmission Line Simulating Nerve Axon,” Proceedings of the Institute of Radio Engineers, Vol. 50, 1965, pp. 91-102.
  2. W. M. Wan and Y. C. Liu, “Long Time Behaviors of Solutions for Initial Boundary Value Problem of PseudoHyperbolic Equations,” Acta Mathematicae Applicatae Sinica, Vol. 22, No. 2, 1999, pp. 311-355.
  3. H. Guo and H. X. Rui, “Least-Squares Galerkin Procedures for Pseudo-Hyperbolic Equations,” Applied Mathematics and Computation, Vol. 189, 2007, pp. 425-439. doi:10.1016/j.amc.2006.11.094
  4. A. K. Pani, “An H1-Galerkin Mixed Finite Element Methods for Parabolic Partial Differential Equations,” SIAM Journal on Numerical Analysis, Vol. 35, No. 2, 1998, pp. 721-727. doi:10.1137/S0036142995280808
  5. A. K. Pani and G. Fairweather, “H1-Galerkin Mixed Finite Element Methods for Parabolic Parial Integro-Differential Equations,” IMA Journal of Numerical Analysis, Vol. 22, No. 2, 2002, pp. 231-252. doi:10.1093/imanum/22.2.231
  6. Y. Liu and H. Li, “H1-Galerkin Mixed Finite Element Methods for Pseudo-Hyperbolic Equations,” Applied Mathematics and Computation, Vol. 212, No. 2, 2009, pp. 446-457. doi:10.1016/j.amc.2009.02.039
  7. Y. Liu and H. Li, “A New Mixed Finite Element Method for Fourth-Order Heavy Damping Wave Equation,” Mathematica Numerica Sinica, Vol. 32, No. 2, 2010, pp. 157-170.
  8. D. Y. Shi and H. H. Wang, “An H1-Galerkin Nonconforming Mxied Finite Elment Method for Integro-Differential Equation of Parabolic Type,” Journal of Mathematical Research and Exposition, Vol. 29, No. 5, 2009, pp. 871-881.
  9. D. Y. Shi, S. P. Mao and S. C. Chen, “An Anisotropic Nonconforming Finite Element with Some Superconvergence Results,” Journal of Computational Mathematics, Vol. 23, No. 3, 2005, pp. 261-274.
  10. Q. Lin, L. Tobiska and A. H. Zhou, “Super Convergence and Extrapolation of Non-Conforming Low Order Finite Elements Applied to the Possion Equation,” IMA Journal of Numerical Analysis, Vol. 25, No. 1, 2005, pp. 160-181. doi:10.1093/imanum/drh008
  11. P. G. Ciarlet, “The Finite Element Method for Elliptic Problem,” Northe-Holland, Amsterdam, 1978.
  12. F. Stummel, “The Generalized Patch Test,” SIAM Journal on Numerical Analysis, Vol. 16, No. 3, 1979, pp. 449-471. doi:10.1137/0716037
  13. E. L. Wachspress, “Incompatible Basis Function,” International Journal for Numerical Methods in Engineering, Vol. 12, 1978, pp. 589-595. doi:10.1002/nme.1620120404
  14. Z. C. Shi, “A Convergence Condition for the Quadrilateral Wilson Element,” Numerische Mathematik, Vol. 44, No. 3, 1984, pp. 349-363. doi:10.1007/BF01405567
  15. J. S. Jiang and X. L. Cheng, “A Conforming Element like Wilson’s for Second Order Problems,” Journal of Computational Mathematics, Vol. 14, No. 3, 1992, pp. 274- 278.
  16. Y. Q. Long and Y. Xu, “Generalized Conforming Quadrilateral Membrance Element of Shecht,” Mathematica Numerica Sinica, Vol. 4, 1989, pp. 73-79.
  17. D. Y. Shi and S. C. Chen, “A kind of Improved Wilson Arbitrary Quadrilateral Elements,” Numerical Mathematics. A Journal of Chinese Universities, Vol. 16 No. 2, 1994, pp. 161-167.
  18. D. Y. Shi and S. C. Chen, “A Class of Nonconforming Arbitrary Quadrilateral Elements,” Journal of Applied Mathematics of Chinese Universities, Vol. 11, No. 2, 1996, pp. 231-238.
  19. D. Y. Shi, “Research on Nonconforming Finite Element Problems,” Ph.D. Thesis, Xi’an Jiaotong University, Xi’an, 1997.
  20. R. L. Taylor, P. J. Beresford and E. L. Wilson, “A Nonconforming Element for Stress Analysis,” International Journal for Numerical Methods in Engineering, Vol. 10, No. 6, 1980, pp. 1211-1219. doi:10.1002/nme.1620100602
  21. P. Lesaint and M. Zlamal, “Convergence for the Nonconforming Wilson Element for Arbitrary Quadrilateral Meshes,” Numerische Mathematik, Vol. 36, No. 1, 1980, pp. 33-52. doi:10.1007/BF01395987
  22. S. C. Chen and D. Y. Shi, “Accuracy Analysis for Quasi-Wilson Element,” Acta Mathematica Scientia, Vol. 20, No. 1, 2000, pp. 44-48.
  23. S. C. Chen, D. Y. Shiand and Y. C. Zhao, “Anisotropic Interpolation and Quasi-Wilson Element for Narrow Quadrilateral Meshes,” IMA Journal of Numerical Analysis, Vol. 24, No. 1, 2004, pp.77-95. doi:10.1093/imanum/24.1.77
  24. D. Y. Shi, L. F. Pei and S. C. Chen, “A Nonconforming Arbitrary Quadrilateral Finite Element Method for Approximating Maxwell’s Equations,” Numerical Mathematics. A Journal of Chinese Universities, Vol. 16, No. 4, 2007, pp. 289-299.
  25. J. K. Hale, “Ordinary Differential Equations,” WilleyInter Science, New York, 1969.


*Corresponding author.